Michigan, 2015

Winter Weather and Heavy Rain in Michigan, December 13 to 15, 2015

December 13 to 15, 2015 · NWS MQT · 15 events in 14 counties and zones

A strong moisture-laden storm system lifting up from the Southern Plains resulted in record precipitation amounts across much of Upper Michigan from the 13th into the 15th with anywhere from one to three inches of storm total precipitation. As colder air moved in behind the system on the 14th, precipitation changed from heavy rain to moderate to heavy sleet or snow over the west half.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A strong moisture-laden storm system lifting up from the Southern Plains resulted in record precipitation amounts across much of Upper Michigan from the 13th into the 15th with anywhere from one to three inches of storm total precipitation. As colder air moved in behind the system on the 14th, precipitation changed from heavy rain to moderate to heavy sleet or snow over the west half.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 13, 6:31 AM EST, 29 minutes earlier.

Area forecast discussion, Dec 13, 6:31 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
631 AM EST SUN DEC 13 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 537 AM EST SUN DEC 13 2015

MID-LVL LOW AND TROUGH OVER THE SRN PLAINS AS NOTED ON LATEST WATER
LOOP AND RAP ANALYSIS IS DRAWING COPIOUS AMOUNTS OF GULF MOISTURE
NORTHWARD THROUGH THE PLAINS AND MS RIVER VALLEY EARLY THIS MORNING.
STRONG 850 MB MOISTURE TRANSPORT ALONG WITH A POCKET OF STEEPER THAN
7C/KM 700-500 MB LAPSE RATES AND GREATER THAN 250 J/KG MUCAPE HAS
SUPPORTED AN AREA OF THUNDERSTORMS FROM SW INTO CENTRAL WI EARLY
THIS MORNING ALONG 850 MB WARM FRONT AND AREA OF 925-850 MB FGEN.
UPPER MI MEANWHILE HAS GENERALLY REMAINED PCPN FREE EARLY THIS
MORNING EXCEPT FOR DRIZZLE OVER NORTH CENTRAL PORTIONS IN UPSLOPE
ENE FLOW. UPSLOPE FLOW HAS ALSO RESULTED IN LOCALIZED DENSE FOG OVER
THE HIGHLANDS OF MQT COUNTY WITH DENSE FOG OBSERVED NEAR AT NWS MQT.

INITIAL BATCH OF CONVECTION OVER WI TIED TO 850 MB WARM ADVECTION
AND 295K ISENTROPIC ASCENT WILL SPREAD RAIN ACROSS UPPER MI LATER
THIS MORNING INTO EARLY AFTERNOON. INSTABILITY WITH STEEP MID-LVL
LAPSE RATES AND UP TO 200 J/KG MUCAPE WILL WARRANT AT LEAST SLIGHT
CHCS OF THUNDER INTO EARLY-MID AFTERNOON OVER SCNTRL PORTIONS OF THE
CWA AS WELL. GIVEN MOIST CONDITIONS AND HIGH DEWPOINTS WILL ALSO
MAINTAIN AREAS OF FOG IN FORECAST. BY LATER THIS AFTERNOON 06Z MODEL
RUNS SUGGEST A TEMPORARY BREAK OR LULL IN RAIN AS ISENTROPIC ASCENT
WEAKENS...BUT THEN ATTENTION WILL SHIFT TO MID-LVL TROUGH/CLOSED LOW
OVER THE SRN PLAINS LIFTING NORTHWARD THROUGH THE CENTRAL PLAINS AND
LOWER MIDWEST TONIGHT.

STRONG MOISTURE TRANSPORT AHEAD OF THE APPROACHING NEG-TILT MID-
UPPER TROUGH ALONG WITH ENHANCED UPPER DIVERGENCE IN COUPLED UPPER
JET STRUCTURE AND INCREASING 850-700 MB FGEN WILL LEAD TO MAIN
DEFORMATION PRECIP SHIELD TO FORM IN DEVELOPING COMMA HEAD OF
SYSTEM. THIS HEAVIER PCPN SHIELD WILL MOVE INTO THE SOUTH CENTRAL
PORTION OF THE CWA LATER TONIGHT. WITH PWATS MORE THAN SIX STANDARD
DEVIATIONS ABOVE NORMAL ALONG WITH STRONG DYNAMICS COULD EASILY SEE
RAINFALL AMOUNTS OF 1-2 INCHES OVER SCNTRL PORTIONS LATE TONIGHT
WHICH COULD CAUSE SOME PROBLEMS OF MINOR FLOODING OR PONDING OF
WATER OVER POOR DRAINAGE/URBAN AREAS. THIS WILL BE NOTED IN HWO
STATEMENT. SINCE RIVER AND STREAM LEVELS HAVE BEEN LOW THIS FALL
FROM BELOW NORMAL PRECIPITATION WOULD NOT EXPECT ANY RIVER OR STREAM
FLOODING LATE TONIGHT INTO MONDAY SO HAVE HELD OFF ON ISSUING ANY
FLOOD WATCH.

TEMPERATURES COULD APPROACH NEAR RECORD READINGS TODAY DESPITE
RAINFALL WITH STRONG WARM ADVECTION. LOOK FOR HIGHS GENERALLY IN THE
40S...WARMEST SOUTH CENTRAL AND EAST WHERE MID TO UPPER 40S ARE
EXPECTED. TEMPS WON/T FALL MUCH TONIGHT WITH CONTINUED WARM
ADVECTION. EXPECT MINS FROM UPPER 30S WEST TO MID TO UPPER 40S EAST
AND SOUTH CENTRAL.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 358 AM EST SUN DEC 13 2015

MONDAY MORNING THE SURFACE LOW WILL STILL BE SOUTH OF THE AREA.
OVERALL...THE 00Z RUNS HAVE SHIFTED SOUTHWARD WITH THE LOW
PLACEMENT/TRACK...WITH THE LOW GENERALLY STAYING SOUTH OF THE AREA.
NORMALLY THIS WOULD BE A HEAVY SNOW TRACK...BUT WITH NO COLD AIR TO
SPEAK OF IT WILL JUST MEAN A HEAVY RAIN TRACK. IT STILL LOOKS LIKE
THE ENTIRE REGION WILL SEE 1.5+ INCHES OF RAIN. DUE TO THE TRACK
BEING FURTHER SOUTH AND EAST...IT NOW LOOKS LIKE THE HEAVIEST
RAINFALL WILL LIKELY FALL ACROSS THE SOUTH CENTRAL AND EAST WHERE
THE BEST FRONTOGENTIC FORCING ASSOCIATED WITH THE TROWAL WILL TAKE
PLACE. IN ADDITION...THE SOUTH CENTRAL PART OF UPPER MICHIGAN WILL
SEE THE STRONGEST 850MB MOISTURE CONVERGENCE AND WILL ALSO HAVE THE
HIGHEST PRECIPITABLE WATER VALUES OF 1.25+ INCHES /WHICH AT LEAST
WITH REGARDS TO CSFR CLIMATOLOGY SINCE 1979 HAS NEVER BEEN SEEN
BEFORE IN DECEMBER ACROSS THE UPPER GREAT LAKES/. ALL OF THIS WOULD
POINT TO THE POTENTIAL FOR HEAVY RAINFALL ESPECIALLY ACROSS THE
SOUTH LATE TONIGHT INTO MONDAY MORNING. IN FACT...THE MAJORITY OF
THE MODELS SUGGEST 2+ INCHES STORM TOTAL RAIN ACROSS THE SOUTHERN
TIER WITH THE NAM SHOWING OVER 3 INCHES OF RAIN. THOUGHT ABOUT DOING
A FLOOD WATCH FOR THE SOUTHERN TIER...BUT OPTED TO HOLD OFF GIVEN
THAT THE RAIN WILL FALL OVER A 30 HOUR PERIOD...AND THERE WILL
LIKELY BE A BREAK LATER TODAY INTO THIS EVENING.

AS THE LOW MOVES E OF THE AREA MON AFTN AND MONDAY NIGHT...SOME WEAK
COLD ADVECTION WILL OCCUR ACROSS THE AREA WITH 850MB TEMPS DROPPING
TO -4C. THIS SHOULD ALLOW PRECIPITAITON TO A MIXTURE OF RAIN/SNOW OR
TO ALL SNOW BUT IT IS UNLIKELY THERE WILL BE ANY ACCUMULATION OTHER
THAN PERHAPS GRASSY SURFACES. NOT NEARLY ENOUGH FOR LES DESPITE N-NW
FLOW. WEAK UPPER RIDGING BUILDS ACROSS THE AREA ON TUESDAY AHEAD OF
THE NEXT CLOSED LOW FOR WED. CURRENT MODEL SUITE CONTINUES TO SHOW
THIS LOW TRACK BEING WEST OF THE AREA WHICH WILL CAUSE ANY SNOW
INITIALLY TUE NIGHT TO QUICKLY CHANGE OVER TO RAIN WED MORNING. THE
WED SYSTEM WILL NOT HAVE NEARLY AS MUCH MOISTURE TO WORK WITH
DESPITE FAIRLY STRONG WARM ADVECTION ONCE AGAIN. WILL GO WITH LIKELY
POPS ACROSS MUCH OF THE FORECAST AREA ON WEDNESDAY...BUT AGAIN THE
PRECIPITATION WILL BE RAIN.

THIS LOW WILL USHER IN A FAIRLY SIGNIFICANT /AT LEAST FOR THIS
SEASON SO FAR/ COLD SNAP THE THE UPPER GREAT LAKES WITH THE ECMWF
SHOWING 850MB TEMPS DROPPING TO -15C BY FRIDAY. WEAKLY CYCLONIC NW
FLOW AND PLENTY OF MOISTURE SHOULD ALLOW FOR LES IN THE NW FAVORED
SNOW BELTS FOR FRI AND SATURDAY. THIS MAY BE THE FIRST RELATIVELY
PROLONGED LES EVENT FOR THE FORECAST AREA THIS SEASON... ALTHOUGH
AMOUNTS ARE STILL VERY UNCERTAIN. WILL THEREFORE GO WITH LIKELY POPS
FOR AREAS FAVORED IN NW FLOW FRI INTO SATURDAY. DESPITE THE COLD
AIR...TEMPERATURES WILL REALLY JUST DROP TO NEAR NORMAL FOR THIS
TIME OF YEAR WITH HIGHS IN THE 20S AND LOWS IN THE TEENS.
&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 623 AM EST SUN DEC 13 2015

LIFR/VLIFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST FROM STRATUS
AND/OR LOW VSBYS IN FOG. RAIN AHEAD OF A WARM FRONT WILL BE SPREADING
INTO THE FORECAST AREA LATER THIS MORNING FOLLOWED BY A BRIEF LULL IN
PRECIPITATION LATER THIS AFTERNOON INTO THIS EVENING. THE HEAVIEST
RAINS ARE THEN EXPECTED LATER TONIGHT INTO MONDAY MORNING AS A
STRONG LOW PRESSURE SYSTEM FROM THE PLAINS LIFTS NORTHWARD TOWARD THE
WESTERN GREAT LAKES. KCMX WILL SEE GUSTY EASTERLY WINDS UP TO 20 KTS
INTO EARLY AFTERNOON. &&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 537 AM EST SUN DEC 13 2015

LOW PRESSURE DEVELOPING OVER THE CENTRAL PLAINS WILL LIFT NORTHWARD
TOWARDS THE UPPER GREAT LAKES THROUGH THE DAY TODAY INTO MONDAY.
NORTHEAST WINDS WILL INCREASE TO GALE FORCE ACROSS THE WEST HALF AND
NORTH CENTRAL PORTION OF LAKE SUPERIOR LATE THIS AFTERNOON AND
CONTINUE AT HIGH GALE FORCE INTO MON NIGHT. THE GALE FORCE WINDS MAY
ALSO SPREAD TO THE EAST HALF ON MONDAY AFTERNOON AND MON NIGHT AS
THE LOW FINALLY MOVES NORTHEAST OF THE AREA AND COLDER AIR FILTERS
ACROSS THE LAKE ON NORTHERLY WINDS. WINDS WILL SUBSIDE TO 20 KT BY
TUESDAY BEFORE ANOTHER LOW PRESSURE SYSTEM DEVELOPS AND MOVES INTO
THE UPPER GREAT LAKES FOR WEDNESDAY INTO THURSDAY. SOUTHEAST WINDS
WILL GET CLOSE TO GALE FORCE OVER THE EASTERN LAKE AHEAD OF THE LOW
ON WEDNESDAY FOLLOWED BY WESTERLY WINDS APPROACHING GALES IN THE
COLD ADVECTION BEHIND THE LOW ON THURSDAY.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
  GALE WARNING FROM 4 PM EST /3 PM CST/ THIS AFTERNOON TO 1 AM EST
     /MIDNIGHT CST/ TUESDAY FOR LSZ162-263-264.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...VOSS
LONG TERM...MRD
AVIATION...VOSS
MARINE...VOSS
Hazardous weather outlook, Dec 13, 4:06 AM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
406 AM EST SUN DEC 13 2015

MIZ001>007-009>014-084-085-140915-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
406 AM EST SUN DEC 13 2015 /306 AM CST SUN DEC 13 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LOCALLY DENSE FOG IS POSSIBLE THIS MORNING...ESPECIALLY ACROSS NORTH
CENTRAL UPPER MICHIGAN WHERE VISIBILITIES WILL BE REDUCED TO A
QUARTER OF A MILE AT TIMES.

MODERATE TO HEAVY RAIN IS EXPECTED LATE TONIGHT. SOME PONDING OF
WATER ON AREA ROADWAYS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MODERATE TO LOCALLY HEAVY RAIN WILL CONTINUE ON MONDAY. MINOR
FLOODING IS POSSIBLE...ESPECIALLY IN LOW LYING OR POOR DRAINAGE
AREAS.

COLDER AIR WILL FILTER ACROSS THE GREAT LAKES THURSDAY THROUGH
SATURDAY...ALLOWING FOR LAKE EFFECT SNOW TO DEVELOP. AREAS NEAR LAKE
SUPERIOR THAT ARE FAVORED FOR LAKE EFFECT SNOW IN NORTHWEST FLOW MAY
SEE SOME ACCUMULATION FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-140915-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
406 AM EST SUN DEC 13 2015 /306 AM CST SUN DEC 13 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NORTHEAST GALE FORCE WINDS WILL DEVELOP LATE THIS AFTERNOON ACROSS
THE WESTERN HALF OF LAKE SUPERIOR. SEE THE LATEST MARINE WEATHER
MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTHEAST GALE FORCE WINDS TO 45 KNOTS WILL CONTINUE MONDAY INTO
MONDAY NIGHT ACROSS THE WESTERN HALF OF LAKE SUPERIOR. SEE THE
LATEST MARINE WEATHER MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-140915-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
406 AM EST SUN DEC 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MRD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 7 heavy rain. Local standard time, as filed.

Heavy Rain, Schoolcraft

When
December 13, 7:00 AM EST to December 15, 7:00 AM EST
Where
Schoolcraft County, Manistique
Reported by
COOP Observer
Coordinates
45.950, -86.250

Two-day rainfall totals across the county generally ranged between two and three inches with the highest amounts reported near Manistique in southern Schoolcraft County.

Heavy Rain, Alger

When
December 13, 7:00 AM EST to December 15, 7:00 AM EST
Where
Alger County, Trenary
Reported by
COOP Observer
Coordinates
46.200, -86.970

Observers across Alger County measured two-day rainfall totals between two and three inches with the highest totals generally over the western half of the county.

Heavy Rain, Luce

When
December 13, 7:00 AM EST to December 15, 7:00 AM EST
Where
Luce County, Newberry
Reported by
COOP Observer
Coordinates
46.350, -85.500

Two-day rainfall totals exceeded two inches across much of Luce County.

Heavy Rain, Delta

When
December 13, 8:00 AM EST to December 15, 8:00 AM EST
Where
Delta County, Garden Corners
Reported by
COOP Observer
Coordinates
45.880, -86.500

Two-day rainfall totals across the county ranged generally between two and three inches with the highest totals reported near the Garden Peninsula.

Heavy Rain, Menominee

When
December 13, 7:00 AM CST to December 15, 7:00 AM CST
Where
Menominee County, Daggett
Reported by
Mesonet
Coordinates
45.470, -87.620

Two-day rainfall total exceeded two inches at several locations across the county with the heaviest amounts in the Spalding and Daggett areas.

Heavy Rain, Dickinson

When
December 13, 7:00 AM CST to December 15, 7:00 AM CST
Where
Dickinson County, Norway
Reported by
COOP Observer
Coordinates
45.780, -87.920

Two-day rainfall totals exceeded two inches at several locations across the county with the heaviest amounts reported near Norway.

Heavy Rain, Marquette

When
December 13, 8:00 AM EST to December 15, 8:00 AM EST
Where
Marquette County, (Mqt)marquette Co Ar
Reported by
Official NWS Observations
Coordinates
46.530, -87.570

Two-day precipitation totals across much of Marquette County approached or exceeded two inches with nearly all of the precipitation falling as rain. The National Weather Service in Negaunee Township measured a two-day precipitation total of 2.34 which was the second highest on record for December and for meteorological winter.

Winter Weather, Northern Houghton

When
December 14, 7:00 AM EST to December 15, 7:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Observers at Kearsarge and near Atlantic Mine measured four inches of snow in approximately 18 hours. Accumulations of sleet, snow and freezing rain combined to make roads and sidewalks very slippery across much of the county.

Winter Weather, Baraga

When
December 14, 7:00 AM EST to 6:00 PM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer in Herman measured 1.2 inches of sleet in less than 12 hours. The Baraga County Sheriff reported very slippery roadways throughout much of the county from the combination of sleet and snow.

Winter Weather, Southern Houghton

When
December 14, 7:00 AM EST to December 15, 7:00 AM EST
Where
Southern Houghton forecast zone
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Sleet and snow accumulation approaching one inch at many locations resulted in very slippery roadways and sidewalks.

Winter Weather, Gogebic

When
December 14, 7:00 AM CST to December 15, 7:00 AM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The observer in Ironwood measured 4.5 inches of snow in approximately 18 hours.

Winter Weather, Ontonagon

When
December 14, 8:00 AM EST to December 15, 8:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Observers measured anywhere from one to nearly four inches of snow across the county from the event with the least amount of snow at Ontonagon near Lake Superior and the heaviest snow at Bergland Dam. The spotter just south of Ontonagon reported one to two inches of sleet with very slippery road conditions.

Winter Weather, Keweenaw

When
December 14, 8:00 AM EST to December 15, 8:00 AM EST
Where
Keweenaw forecast zone
Reported by
Mesonet
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Observers measured anywhere from two to four inches of snow across the county over approximately 18 hours. Snow and sleet accumulation combined to make roads and sidewalks very slippery.

Winter Weather, Iron

When
December 14, 7:00 AM CST to December 15, 7:00 AM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

A wintry mix of snow, sleet and freezing rain accumulating one to two inches resulted in very slippery roadways and sidewalks.

Winter Weather, Marquette

When
December 14, 6:00 PM EST to December 15, 7:00 AM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The National Weather Service in Negaunee Township and spotters in Negaunee and Ishpeming measured nearly four inches of snow in approximately 12 hours. The observer south of Big Bay measured 5.7 inches for the 24-hour period ending on the morning of the 15th. Roads and sidewalks were reported to be very slippery from the wet snow.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609243, 609245, 609330, 609242, 609247, 609248, 609249, 609235, 609237, 609238, 609233, 609234, 609236, 609239, 609240.